Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Denver/Boulder, CO

August 5, 2002Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2002, 5:49 PM MDT for Weld County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2002, 5:49 PM MDT (23:49 UTC)
Expired
Aug 5, 2002, 6:45 PM MDT
In force
56 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 79 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:20 PM MDTHail 1.5Briggsdale, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS55 KBOU 052349
SVRDEN
COC123-060045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT MON AUG 5 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF EASTERN GREELEY

* UNTIL 645 PM MDT

* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF BRIGGSDALE...OR ABOUT 23 MILES
  EAST OF GREELEY...MOVING NORTH AT 15 MPH.

* A SECOND SEVERE THUNDERSTORM WAS INDICATED 8 MILES WEST OF         
  WIGGINS...OR 27 MILES WEST OF FORT MORGAN...MOVING NORTH AT 15     
  MPH. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... 
BARNESVILLE...BRIGGSDALE...GALETON...GILL...GROVER...HEREFORD... 
KEOTA...KERSEY...PAWNEE BUTTES...PURCELL AND RIVERSIDE RESERVOIR.

VERY LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

VERY HEAVY RAINS WITH THESE STORMS MAY FLOOD LOW LYING AREAS SUCH AS 
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED 
ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND 
RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY 
FLOOD WATERS.

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THESE STORMS PASS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELD COUNTY WILL 
EXPIRE AS OF 600 PM MDT.  

LAT...LON 4029 10470 4018 10417 4053 10416 4054 10392
          4099 10397 4100 10455
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:57 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 5, 2:57 PM MDT, 2 hours 52 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
257 PM MDT MON AUG 5 2002

TONIGHT:  SATELLITE AND RADAR PICTURES ARE INDICATING A PRONOUNCED
BOUNDARY FROM AROUND THE DENVER AREA EASTWARD ACROSS SOUTHERN
WASHINGTON COUNTY.  THE BOUNDARY WAS PUSHING SLOWLY NORTHWARD.
SCATTERED POPS WILL SUFFICE IN MOST AREAS THIS EVENING AND WILL
MENTION SOME HEAVY RAIN.  FOR THE SOUTHEASTERN FORECAST AREA
...ISOLATED POPS LOOK GOOD.

TUESDAY THROUGH THURSDAY:  MODELS KEEP PERSISTENCE GOING THROUGH
THURSDAY.  PLENTY OF MIDDLE AND UPPER UPPER MOISTURE TO CONTINUE
WITH THE UPPER RIDGE CENTER TO REMAIN EAST OF THE FORECAST AREA.
THE WATER VAPOR PICTURES ALSO SHOW A DECENT FETCH OF MOISTURE TO
COME FOR A COUPLE DAYS ANYWAY.  THE LOW LEVEL FLOW REMAINS WITH AN
EASTERLY COMPONENT OF SOME SORTS INTO THURSDAY AS WELL.  GRIDS SHOW
GOOD LOW LEVEL MOISTURE OVER THE WESTERN HALF OF THE FORECAST AREA
THROUGH THE PERIOD...HOWEVER THE EASTERN PLAINS ARE SOMEWHAT DRIER
FOR MOST OF THE TIME.  GRIDS SHOW SOME WEAK SYNOPTIC SCALE ASCENT
AROUND AND DECENT POTENTIAL INSTABILITY.  HOWEVER...THE THE STABLE
LAPSE RATES ALSO CONTINUE BETWEEN 500-400 MB.  WELL GO WITH
SCATTEREDS FOR MOST OF THE FORECAST AREA...LESS OVER THE EASTERN
ZONES.  TEMPERATURES SHOULD REMAIN PERSISTENT AS WELL.

IN THE EXTENDED PERIOD...FRIDAY THROUGH MONDAY:  ON FRIDAY...THE
MEDIUM RANGE MODELS CONTINUING SHOWING A FAIRLY DECENT UPPER TROUGH
PUSHING THROUGH THE FORECAST AREA WITH SOME LOW LEVEL UPSLOPE FLOW
EAST OF THE DIVIDE...THEN NORTHWESTERLY FLOW ALOFT ON SATURDAY.  THE
UPPER RIDGE CENTER SHIFTS BACK INTO THE SOUTHWESTERN UNITED STATES
BY SATURDAY AND THE MIDDLE AND UPPER LEVEL MOISTURE OVER THE
FORECAST AREA DISAPPEARS.  WILL KEEP THE DRY GOING SUNDAY AND
MONDAY.  COULD THE PONTOON BE OVER?     RJK

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:09 PM MDTSevere Thunderstorm WarningBOULogan56 min
Aug 4, 7:11 PM MDTSevere Thunderstorm WarningBOULogan54 min
Aug 4, 7:42 PM MDTFlash Flood WarningBOULogan3 hr
Aug 4, 8:54 PM MDTSevere Thunderstorm WarningBOUSedgwick51 min
Aug 4, 9:58 PM MDTFlash Flood WarningBOUSedgwick3 hr
Aug 5, 2:40 PM MDTFlash Flood WarningBOUJefferson, Park3 hr
Aug 5, 3:12 PM MDTSevere Thunderstorm WarningBOUAdams, Denver48 min
Aug 5, 3:31 PM MDTFlash Flood WarningBOUAdams, Denver2 hr
Aug 5, 4:50 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Jefferson40 min
Aug 5, 4:50 PM MDTSevere Thunderstorm WarningBOUMorgan55 min
Aug 5, 5:01 PM MDTSevere Thunderstorm WarningBOUWeld59 min
Aug 5, 5:48 PM MDTFlash Flood WarningBOULarimer117 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.